Dr. Roach: Osteoporosis, fibromyalgia likely not linked
Dear Dr. Roach: I am a 63-year-old female. I was diagnosed with fibromyalgia several years ago, and I’m starting to think that there is a link between it and my other ailments. I take 300 mg of gabapentin three times a day, and recently started taking 20 mg of amitriptyline once a day. I have had GERD and migraine-associated vertigo, and recently was diagnosed with osteoporosis. I take 40 mg of alendronate once a week. Due to my vertigo and muscle pain, walking has remained the only exercise I can really do to keep in shape.
The doctor was surprised that I have osteoporosis at my age, and said it is for “old ladies.” I’ve taken calcium with vitamin D supplements for years, eat Greek yogurt daily and drink milk. What more can I do to prevent any more bone issues, and could there be a fibromyalgia link?
I had GERD for two years and took everything — including omeprazole, Tagamet, Protonix and then Nexium. I have read that gabapentin may be linked to osteoporosis. I started that for hot flashes, but now take it also for the fibromyalgia.
Dear L.A.: Osteoporosis is most common in elderly women; however, there are several risk factors that should be considered. Some medications can cause a reduction in bone density, such as anti-epileptic drugs. Gabapentin often is used as a way of reducing pain, including for fibromyalgia, and it sometimes is used for hot flashes, but its FDA indication is as an anti-epileptic drug. However, the risk of osteoporosis from gabapentin is low.
Many women with fibromyalgia also have osteoporosis; however, it may be that there are some shared risk factors, and it is probably not that fibromyalgia causes osteoporosis. Many people with fibromyalgia have difficulty exercising, and may not get enough vitamin D, both of which are risk factors for osteoporosis. Although you have been taking lots of calcium in diet and supplements, the data that show this protects against osteoporosis are surprisingly weak. Research is also showing that standard doses of vitamin D in supplements (usually 400-600 IU) are not optimal for bone health — 1,000-2,000 IU is better. Calcium through the diet is better than supplements, as supplements increase kidney stone risk (dietary calcium protects against stones) and may increase risk for blockages in the coronary arteries.
The biggest issue I want to identify, though, is the omeprazole, Protonix and Nexium, all of which are well-known to increase bone density loss, putting women (and men) at risk for osteoporosis. These are very effective medicines, but shouldn’t be taken for the long term, if there are alternatives. A careful diet, not eating for three hours before bed and raising the head of the bed controls symptoms for many, but not everybody. Using one medicine to counteract the side effects of another is inelegant and creates further risk of side effects and drug interactions.
Dear Dr. Roach: If I fall asleep with my arms in the wrong position, I wake up shortly afterward with numb arms that feel dead. Is this poor circulation? What is the cure?
Dear T.S.: I hear this question often in my clinical practice. It is very unlikely to be a circulation problem, and very likely to be a nerve that has been stretched into a bad position. The only cure is to not fall asleep in a bad position, such as with your hands behind your head.
Email questions to ToYourGoodHealth@med.cornell.edu.